This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Inhaled anticholinergic in COPD and cardiovascular risk

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

  • a meta-analysis of 17 randomised controlled trials (RCTs) suggests that inhaled anticholinergic drugs (ipratropium, tiotropium) increase the risk of cardiovascular (CV) events in people with chronic obstructive pulmonary disease (COPD) compared with placebo or active comparators (inhaled corticosteroids and/or beta-agonists) (1)
    • provides the possibility of increased CV risk with inhaled anticholinergics in people with COPD, but this cannot be regarded as definitive (3)
      • from other studies, the number needed to treat (NNT) with tiotropium to prevent one exacerbation was estimated to be 21 (95% confidence interval [CI] 13 to 50), and for COPD-related hospitalisation it was around 20 (95% CI 14 to 34) per year compared with placebo
      • needs to be balanced against a number needed to harm (NNH) for myocardial infarction (MI) of 174 (95% CI 75 to 1835) per year with inhaled tiotropium or ipratropium - assuming a baseline MI event rate of 10.9 per 1000 person years (3)
  • however, the precise magnitude of this increased risk is uncertain
    • in addition, results from the UPLIFT randomised controlled trial provide limited reassurance about the CV risk of tiotropium (2)
      • in the UPLIFT (Understanding Potential Long-term Impacts on Function with Tiotropium) study (n=5,993) there were no statistically significant differences in the risk of MI (RR 0.73, 95% CI 0.53 to 1.00) or stroke (RR 0.95, 95% CI 0.70 to 1.29) compared with placebo
        • however the trial was not designed to look at any CV endpoints, so there may have been differences in how these outcomes were reported
    • the UPLIFT study did show that in patients with COPD, most of whom were taking long acting beta agonists and inhaled steroids, that tiotropium improved quality of life and reduced exacerbations but did not reduce the rate of decline of FEV1 (2)
  • a review (3) concluded that "..uncertainty still exists regarding the CV safety of inhaled anticholinergics in people with COPD.."
  • the MHRA have concluded that these conflicting findings make it difficult to draw firm conclusions on the risk of all-cause mortality, CV death, or stroke associated with inhaled anticholinergics, and further analyses are needed to shed light on any possible increased risk (4)

Reference:


Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.

The content herein is provided for informational purposes and does not replace the need to apply professional clinical judgement when diagnosing or treating any medical condition. A licensed medical practitioner should be consulted for diagnosis and treatment of any and all medical conditions.

Connect

Copyright 2024 Oxbridge Solutions Limited, a subsidiary of OmniaMed Communications Limited. All rights reserved. Any distribution or duplication of the information contained herein is strictly prohibited. Oxbridge Solutions receives funding from advertising but maintains editorial independence.